Uniform regularity for linear kinetic equations with random input based on hypocoercivity

Qin Li, Li Wang

Research output: Contribution to journalArticlepeer-review

32 Scopus citations


In this paper we study the effect of randomness in kinetic equations that preserve mass. Our focus is in proving the analyticity of the solution with respect to the randomness, which naturally leads to the convergence of numerical methods. The analysis is carried out in a general setting, with the regularity result not depending on the specific form of the collision term, the probability distribution of the random variables, or the regime the system is in and thereby is termed \uniform." Applications include the linear Boltzmann equation, the Bhatnagar-Gross-Krook (BGK) model, and the Carlemann model, among many others, and the results hold true in kinetic, parabolic, and high field regimes. The proof relies on the explicit expression of the high order derivatives of the solution in the random space, and the convergence in time is mainly based on hypocoercivity, which, despite the popularity in PDE analysis of kinetic theory, has rarely been used for numerical algorithms. c 2017 Society for Industrial and Applied Mathematics and American Statistical Association.

Original languageEnglish (US)
Pages (from-to)1193-1219
Number of pages27
JournalSIAM-ASA Journal on Uncertainty Quantification
Issue number1
StatePublished - 2017
Externally publishedYes


  • Hypocoercivity
  • Kinetic theory
  • Quantification
  • Uncertainty
  • Uniform regularity


Dive into the research topics of 'Uniform regularity for linear kinetic equations with random input based on hypocoercivity'. Together they form a unique fingerprint.

Cite this